Work

Cobalt-Induced Toxicity and Spasticity Secondary to Hip Arthroplasty: Case Report and Review of the Literature

Year: 2020
Type: article
Study design: Case Report
Abstract: Cobalt is known to produce a variety of symptoms in patients who accumulate a toxic amount in their blood. Cobalt poisoning can arise from metal implants due to wear and tear on the metal implant surfaces, but implant deterioration has not yet been reported to cause muscle spasticity. A 45-year-old male patient with a medical history of multiple sclerosis (MS) and bilateral hip arthroplasty presented with spasticity that persisted despite administration of anti-spasmodic medication and intrathecal baclofen. Concerns of high cobalt levels, confirmed via blood testing, led to revisions of both of his hip prosthesis, which alleviated his muscle spasms. To our knowledge, this is the first reported case of muscle spasticity associated with increased blood cobalt levels. Reduction in the patient's spasticity was associated with prosthesis revision and subsequent reduction in blood cobalt, suggesting that cobalt was involved in the pathogenesis or at minimum worsening of his spasticity given his concurrent MS. Review of the literature suggests that increased levels of cobalt can interfere with metabolism in neurons and damage muscle fibers, providing possible pathological mechanisms for the patient's spasticity.
Source: Cureus
Institution: Duke Medical Center
Language: English
Subfield: Surgery
Field: Medicine
Open Access status: diamond
OpenAlex ID: W3114809506
FWCI: 2.283
Cites: 7
Cited by: 19
Related to: 10